Texas, 2002Hail in Texas, October 27, 2002
October 27, 2002 · NWS MAF · 6 events in 3 counties and zones
Several severe thunderstorms produced large hail across parts of West Texas on the 27th. Only minor hail damage to vehicles was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several severe thunderstorms produced large hail across parts of West Texas on the 27th. Only minor hail damage to vehicles was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 27, 1:50 PM CST, 5 hours 30 minutes earlier.
Area forecast discussion, Oct 27, 1:50 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM CST SUN OCT 27 2002
LOW CLOUDS AND FOG THIS MORNING STARTED TO LIFT FINALLY BY NOON AT
KMAF AND EARLIER ELSEWHERE. MID-LEVEL CLOUDS OVER SOUTHERN NM AND
FAR W TEXAS OUT AHEAD OF THE MID AND UPPER LEVEL TROUGH MOVING
TOWARD W TEXAS.
THINGS STARTING TO SHAPE UP FOR A PRETTY GOOD RAIN EVENT FOR THE
PERMIAN BASIN AREA TONIGHT. THERE IS ALSO THE POSSIBILITY OF
SEVERE WEATHER IN THE AREA. 100 TO 120KT JET AT 250MB IS MOVING
ACROSS THE AREA WITH 50 TO 60KT AT 500MB SETTING UP GOOD VERTICAL
WIND SHEAR ENVIRONMENT. 850MB WINDS MAY NOT BE AS STRONG AS LAST
NIGHT...BUT WILL STILL PROVIDE GOOD WAA AND MODERATE MOISTURE
ADVECTION IN THE LOWER LEVELS OVER THE PERMIAN BASIN. WILL KEEP
GOING FORECAST FOR TONIGHT AS IS AND KEEP SEVERE WORDING AS WELL.
THINK STRONG CONVECTION WILL START AFTER DARK WEST OF KMAF AND THEN
SPREAD EAST OVERNIGHT. STORMS WILL BE MOVING QUICKLY WITH THE STRONG
MID AND UPPER LEVEL WINDS...SO DAMAGING WINDS MAY ALSO BE A THREAT
ALONG WITH LARGE HAIL IF THAT MOMENTUM IS BROUGHT TO THE SURFACE.
SINCE RAIN AREA MAY BE FAIRLY LARGE...WILL HAVE TO MONITOR THIS
SITUATION OVERNIGHT FOR POSSIBLE FLASH FLOODING. STORMS MAY
CONTINUE INTO THE MORNING HOURS ON MONDAY BEFORE MOVING OUT OF THE
AREA DURING THE AFTERNOON HOURS. AS THE TROUGH PASSES...WILL
PROBABLY START TO SEE SOME BREAKS IN THE CLOUDS BY LATE AFTERNOON.
MONDAY NIGHT AND TUESDAY SHOULD BE DRY FOR MOST OF THE CWA...EXCEPT
FOR POSSIBLY OUT EXTREME EASTERN COUNTIES. TUESDAY NIGHT AND
WEDNESDAY SHOULD ALSO REMAIN DRY.
THE NEXT MAIN FEATURE IS THE STRONG COLD FRONT THAT WILL MOVE INTO
THE AREA MID-WEEK. WILL OPT TO FOLLOW THE HIGHER RESOLUTION ECMWF
AND MESOETA AS THEY SEEM TO BE HANDLING THE FRONT BETTER THAN THE
GFS...AND KEEP FORECAST AS IT IS. PRECIP WITH THE FRONT INITIALLY
LOOKS VERY LIGHT IF ANY...AND WILL NOT INSERT ANY POPS AT THIS
TIME.
PRELIMINARY NUMBERS...
MAF 53/69/49/75 762-
LSA 48/65/45/72 762-
6R6 59/72/53/75 332-
MRF 47/70/40/73 42--
CNM 48/69/44/76 54--
.MAF...
TX...NONE.
NM...NONE.
SN
Hazardous weather outlook, Oct 27, 3:11 PM CST, 4 hours 9 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 PM CST SUN OCT 27 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW
MEXICO.
.TONIGHT...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE TRANS PECOS
REGION THROUGH EARLY EVENING WITH LARGE HAIL BEING THE MAIN CONCERN.
BETWEEN 1000 PM AND 500 AM THUNDERSTORMS ARE EXPECTED TO MOVE INTO
THE AREA FROM THE WEST. ISOLATED SEVERE STORMS WILL AGAIN BE POSSIBLE
WITH HAIL AND FLOODING RAINS THE CONCERN. THE FAVORED AREA FOR
SEVERE STORMS AND HEAVY RAIN LATE TONIGHT IS WEST OF A LINE FROM
GARDEN CITY TO PECOS.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
.MONDAY THROUGH SATURDAY...
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
MONDAY. WITH THE GROUND EXPECTED TO BE NEAR SATURATION FLOODING AND
FLASH FLOODING IS A CONCERN. UPDATES MAY INCLUDE THE ISSUANCE OF
A FLASH FLOOD WATCH. NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED
TUESDAY THROUGH SATURDAY.
SPOTTER ACTIVATION MAY BE REQUIRED.
Hail, Pecos
- When
- October 27, 7:20 PM CST
- Where
- Pecos County, 11 mi ENE of Coyanosa
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.233, -102.833
The public reported large hail resulting in dents on vehicles traveling on Highway 18 in northern Pecos County. Hail stones were estimated to be the size of half dollars.
Hail, Dawson
- When
- October 27, 7:20 PM CST to 7:29 PM CST
- Where
- Dawson County, 9 mi SE of Lamesa
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.633, -101.833
Dime size hail was reported near the United Gin southeast of Lamesa. The hail covered the ground and stripped leaves from trees.
Hail, Ward
- When
- October 27, 7:30 PM CST to 7:31 PM CST
- Where
- Ward County, Grandfalls
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.333, -102.867
Hail, Pecos
- When
- October 27, 8:32 PM CST
- Where
- Pecos County, 15 mi W of Ft Stockton
- Measured
- 1.5 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.883, -103.117
Ping pong ball size hail was reported near mile marker 241 on Interstate 10.
Hail, Pecos
- When
- October 27, 8:45 PM CST
- Where
- Pecos County, 10 mi SW of Ft Stockton
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.783, -102.983
Nickel size hail was reported at the McInyre Prison Unit.
Hail, Pecos
- When
- October 27, 9:07 PM CST
- Where
- Pecos County, 5 mi E of Ft Stockton
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.883, -102.783
Quarter size hail was reported by the DPS near mile marker 262 on Interstate 10.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, October 27, 20022 injured · 1 event
- High Wind in Alaska, October 27 to 28, 200278 kt wind · 2 events
- Flash Flood in Mississippi, October 27, 20021 event
- Flash Flood in Mississippi, October 27, 20021 event
- Heavy Snow in Utah, October 27 to 28, 20021 event
- Hail in Texas, October 27, 20020.75 in hail · 1 event
- High Wind in Alaska, October 27 to 28, 200281 kt wind · 1 event
- Flood in Texas, October 27 to 30, 20021 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318761, 5318762, 5318760, 5318763, 5318764, 5318765.